- 10 replies
- 291 views
- 5 followings
Energy ups and downs
I am in permanent AFib, having had an AV nodal ablation, and my ventricles are paced with my pacemaker. This has been a suitable arrangement for the past 5 years, so long as I keep up on exercise and hydration. More recently, I find that my energy level goes up and down during the day. I usually get enough sleep at night, but often take one or two naps during the day (perhaps 20-30 minutes). I have plenty of interests I love and am pursuing (I am a metalworker, an Assyriologist, and am active with my church). I know that it is not optional to keep up with my exercise, but when my energy goes down, exercise and all my other activities become harder to pursue.
I wonder if my medication has anything to do with this: I take Altace (which controls my high blood pressure), spironolactone, warfarin, and two chelated magnesium (100 mg. each) per day, plus Centrum Silver and Viactiv (for calcium) and two Vit. D gummies. Recently, I began the once-a-week Alendronate Sodium (which I refer to as Faux Fosamax!). I am seeing my MD about this, but thought I'd ask for any wisdom which might reside here! (I refuse to attribute it all to age, even though I'm 84.)
AHAModerator, February 7, 2021 10:34am EST
Thanks for sharing with the community, Judy. It's good to hear you are staying active, but it must be frustrating not to have all the energy you need at times.
I'm not a medical professional so I can't answer your specific questions but I encourage you to bring all these questions about your medication to your MD as they would have the most complete answers as they know your full history. Please keep us informed on your progress.
The AHA Team
dsavoie1953, February 7, 2021 11:55am EST
Wow! CPAP? Tell me about hydration? Why is this critical? If your energy is low it is hard to exercise.
Thumper2, February 8, 2021 7:41am EST
Mr.D, I used a CPAP for about 3 years, but then tested my oxygen blood level, which stayed in the high 90s overnight without the CPAP, so I stopped using the CPAP. I didn't feel any different after that. As for hydration, I do notice a difference if I don't get my 6-8 glasses of water per day. I have noticed that after taking my morning pills, my energy level drops. But I must take them! I switched from taking two Altace in the morning (and one at night) to taking one in the morning and two at night. I am not sure if that affects my energy level. I am seeing our doctor this week, but wondered if others here notice their meds affecting their energy level.
DkinAA, February 8, 2021 8:13am EST
Hi, Judy! I've appreciated how active you are in responding to everybody!
I can usually tell when my serious meds have kicked in - the anti arrhythmia drug and calcium channel blocker even when not having an afib episode. The effect is to lower my HR. It is hard to describe what it feels like - a bit like SOB without any actual SOB. Less mental energy? Perhaps. I generally feel more alert in the afternoon than the morning when I take first of two doses, but that could just be circadian rhythm
I am not a doctor but I wonder if your blood pressure related drugs are doing it, or maybe there is an interaction between one of them and the electrolyte-related drugs and supplements. Are you taking extended-release versions of these? I certainly got ups and down when my anti arrhythmics were plain, but still some on extended release - my preventative cardiologist told me that these still have some up and down over the time period.
Finally for us in the frozen north, this is always a very down time of year - cloudy and gloomy, and often too cold to do much outside. Seasonal Affective Disorder (SAD) makes it hard to do much.
Let us know what you find out!
outofafib, February 11, 2021 10:55pm EST
Hi Thumper2. Brava on being 84 years young! I wanted to check in and see how you are doing. Later. Take care.
Thumper2, February 12, 2021 9:11am EST
THanks to those of you who responded! I saw my MD, who reported that my blood test was great -- everything was what it should be. I wondered if I could get away with taking one less Altace (which is working to keep my blood pressure down, but which I suspect is one of the meds making my energy level go down, also). So, to test if it perhaps is sometimes lowering my BP too much, I am taking my BP several times a day, to see if that is a factor, and relating it to whether or not I am in a low-energy phase at the same time. I'll do this for about a week and then contact my doctor again. The only other pill I could perhaps take less of is my magnesium. But when the Mg level in my blood is always just where it should be, I am not sure about taking less.
DkinAA, I don't take any anti-arrhythmics because my heart is paced with my pacemaker. As far as cold weather is concerned, I never go outside -- it's too cold to solder! And even though I have a husband to keep me company, we both miss getting together with friends. Zoom is great, but not the same! I do think, however, that it does ward off some depression. Next week we each get a COVID shot and are hoping for the best. All the best to all of you!
dsavoie1953, February 15, 2021 3:45pm EST
How is the mitral valve? Is it leaking?
Thumper2, February 16, 2021 8:17am EST
dsavoie1953, my mitral valve has "mild to moderate regurgitation," according to my ECHO cardiogram. My ejection fraction is around 65. My EP's PA says things look good because my SOB is better and I exhibit no signs of heart failure (like going in and out of the hospital repeatedly).
dsavoie1953, February 28, 2021 10:04pm EST
Thumper2. Judy Are you back into PermAFIB? How does that work if you have a pacemaker?
Thumper2, March 1, 2021 5:41pm EST
Mr. D, I am in permanent Afib and always will be, since I have had an AV Nodal Ablation. My atria are always fibrillating, although I don't feel them. My heart beats because my special pacemaker is connected to the His Bundle between the ventricles and is set at 70 bpm. I don't expect it to come loose, but if it did, I'd be dead. I don't worry about this because I don't think about it. I've had this arrangement for six years, with no trouble. THanks for asking! Stay well!